Virginia, 2018

High Wind in Virginia, January 18, 2018

January 18, 2018 · NWS RNK · 1 event in 1 county or zone

A post frontal surface trough passing through the region allowed for a brief period of higher winds aloft to mix down to the surface. This, combined with funneling through the mountains, caused multiple accidents in a localized area of Interstate 77 near Fancy Gap.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A post frontal surface trough passing through the region allowed for a brief period of higher winds aloft to mix down to the surface. This, combined with funneling through the mountains, caused multiple accidents in a localized area of Interstate 77 near Fancy Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 18, 6:44 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 18, 6:44 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
644 AM EST Thu Jan 18 2018

.SYNOPSIS...
High pressure over the Lower Mississippi Valley will move east
across the Gulf Coast states today through Friday. Low pressure will
develop in the Central Plains on Sunday then track into the Great
Lakes by Tuesday. This system will push a cold front through the
area on Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EST Thursday...

Closed upper low was over eastern North Carolina this morning. This
low will move offshore and begin to fill today. At the surface high
pressure was over the Lower Mississippi Valley with a lee trof along
the central and southern Appalachians. The trof was tightening the
pressure gradient leading to increased wind speeds this morning. The
850MB jet will pick up to around 50 knots this afternoon which will
prolong the gusty winds at higher elevations, especially in
southeast West Virginia and along the Blue Ridge north of Roanoke.

Satellite pictures showed the clouds had cleared out of the foothills
and piedmont of Virginia and North Carolina. Snow will hold
temperatures below guidance today and tonight despite the warm air
advection at 850MB. Dry air mass does favor a large diurnal
temperature spread but expect solar insolation that goes toward snow
melt to counteract that.

Low clouds along the western slopes of the Appalachians this morning
with a few flurries. Boone, NC was reporting a reduced visibility
and light snow with a clear sky. Based on the wind of 15G25MPH the
observation instruments are likely sensing some blowing snow. Models
have a bulk of this cloud cover dissipating around 10AM.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 330 AM EST Thursday...

The upper pattern will be transitioning to more of an eastern
ridge/western trof, which will bring breezy and much warmer conditions
to the region this weekend. By late Saturday developing low pressure
over the Rockies will start to push a warm front in our direction.
However the better moisture and isentropic lift will only brush the
Appalachains and central mid Atlantic region, bringing just a slight
chance for a shower far west Saturday evening through Sunday morning.

Temperatures will warm to well above normal levels with readings by
Sunday rising well into the 50s, though lingering snow cover mainly east
of the Blue Ridge will temper the warm up.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 235 PM EST Wednesday...

We stay warmer than normal ahead of a deep trough/closed low
moving across the central U.S. Monday which then sends a front
across us Tuesday with a threat of showers. Colder air behind it
may bring a few snow showers to the mountains of WV, but temps
behind this system are not as cold as the pattern we are in now.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 635 AM EST Thursday...

High pressure will move from the Lower Mississippi Valley to the
Gulf Coast region today and tonight. Satellite pictures showed a
narrow strip of IFR clouds on the western slopes of the
Appalachians between KMGW and KJFZ. Conditions were VFR across
the rest of the region. The lower clouds were already beginning
to erode. High confidence this cloud cover will dissipate by
16Z/11AM.

Winds will also be gusty today from the northwest, up to 30
knots in the mountains and 15 to 20 knots elsewhere. Winds will
diminish tonight. LLWS is in the TAFs tonight for KROA,KLYH and
KBCB.

Extended Discussion...

Dry air will and high pressure will cover the region Friday
through Sunday. VFR conditions are expected as well as warming
temperatures. Moisture will return to west Sunday night into
Monday with sub-VFR conditions possible ahead of another cold
front. VFR conditions should return late Tuesday.

&&

.EQUIPMENT...
As of 245 PM EST Wednesday...

NOAA Weather Radio, WXL60 (Roanoke Transmitter) which broadcasts at
162.475 MHz remains off the air. Telephone company will be working
on this and hope to have it back up by Thursday afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Chill Advisory until 10 AM EST this morning for VAZ007-
     009>020-022>024-032>035.
NC...Wind Chill Advisory until 10 AM EST this morning for NCZ001-
     002-018.
     Winter Weather Advisory until 1 PM EST this afternoon for
     NCZ001>003-018>020.
     Winter Weather Advisory until noon EST today for NCZ004>006.
WV...Wind Chill Advisory until 10 AM EST this morning for
     WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...MBS
LONG TERM...WP
AVIATION...AMS/JH
EQUIPMENT...PM
Hazardous weather outlook, Jan 18, 5:00 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
500 AM EST Thu Jan 18 2018

VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-191000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
500 AM EST Thu Jan 18 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-020-191000-
Surry-Wilkes-Yadkin-
500 AM EST Thu Jan 18 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-191000-
Stokes-Rockingham-Caswell-
500 AM EST Thu Jan 18 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-191000-
Ashe-Alleghany NC-Watauga-
500 AM EST Thu Jan 18 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ043>047-058-059-191000-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
500 AM EST Thu Jan 18 2018

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 18, 5:42 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
542 AM EST Thu Jan 18 2018

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
181700-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg,
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, Keysville,
Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg,
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
542 AM EST Thu Jan 18 2018

...Very cold with slick roads across the region this morning...

Temperatures range from around zero to near 20 above this
morning. Any melting or slush from road treatments on Wednesday
has refrozen. Roads and sidewalks that had been cleared of snow
may still have a thin layer of ice.

Additionally, winds from the west at 5 to 15 mph with gusts to 30
mph were producing wind chills from zero to 15 below zero in the
mountains and foothills. Wind chills in the piedmont of Virginia
were in the single digits.

If you are planning to travel, prepare accordingly by including
extra layers of clothing and extra blankets. Make sure your
gasoline tank is full before you leave for your destination.
Reduce speed, leave extra distance between vehicles, and be
especially careful braking.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Carroll

When
January 18, 7:45 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$75,000
Reported by
Department of Highways
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds overturned three tractor trailers and a pickup truck on I-77 northbound near mile marker 2.7. A Department of Transportation wind sensor measured gusts as high as 58 miles per hour near the scene.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737588.